MENU
 

It's easy to get answers about health and nutrition! Just send your question by email to askdrgourmet@drgourmet.com and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.

Please note that the Ask Dr. Gourmet feature is restricted to questions regarding food and nutrition. Due to the many questions we receive, not all questions may be answered. For more specific questions about your individual health, please contact your doctor. About Timothy S. Harlan, MD, FACP | Terms of Use | Privacy Policy

 


 

Ask Dr. Gourmet



What might cause all foods to taste bitter?

My mother is 91 years old and has heart failure and I guess GERD as she is on Nexium. She listens very well to her doctors which has probably has attributed to her longevity.

She has one problem which she cannot get an answer to: everything she eats tastes bitter. She says it is getting worse and her food tastes like poison. She is always trying to change her menu in hopes of finding something that tastes good - she says that ice cream even tastes awful. I don't know all her medications but they include Coumadin, Tobrol, Nexium, Lasix, Hydrouril, Synthroid, Lanoxin and maybe more - I have tried to google all these drugs to see if a bitter taste is a side effect, but I can't really find anything.

She is probably 5'5" and weighs 108 pounds. She says she would eat more if her food tasted better, and I would love to help her. Any suggestions?

Dr. Gourmet Says...

pill capsules spilling out of a prescription pill bottle

I'm glad that your mom seems to be doing so well. It made me smile when you said that she attributes that to her listening to her doctor.

This is an interesting question. I don't often answer questions that are more medical and less related to diet, food and nutrition, but I want to make sure that your mom gets this looked at. Because we're all about the food here at Dr. Gourmet, I really want to make sure she can eat and enjoy food again.

The list of medications don't have the bitter taste sensation that you mention as a common side effect. It could be her GERD that is contributing. One possibility is Vitamin B12 deficiency (it's more of a long shot but something I might check for completeness). It's also possible that this is related to having had a small stroke that has caused problems with the area of the brain responsible for taste (although this is less likely).

One common problem can be tonsiliths. These are small stones that form in pockets of the tonsils and can cause a foul taste and bad breath. Sinus problems can also contribute to taste perception issues.

The first stop should be having her see an Otolaryngologist (an ENT). If nothing was found, I would then refer such a patient to a neurologist. Check with her primary care doctor. He or she would be concerned by this too and can make the referral.

Thanks for writing,

Timothy S. Harlan MD, FACP
Dr. Gourmet